Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 91, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 17, 2002, 12:34 AM CDT for Itasca County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2002, 12:34 AM CDT (05:34 UTC)
- Expired
- Aug 17, 2002, 1:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Itasca County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 5.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
985 WUUS53 KDLH 170534 SVRDLH MNC061-170600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1234 AM CDT SAT AUG 17 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 100 AM CDT * AT 1234 AM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS...MOVING EAST AT 60 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... BOVEY AROUND 1240 AM CALUMET AROUND 1245 AM PENGILLY AROUND 1250 AM DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4787 9375 4703 9375 4703 9310 4789 9313 WJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:00 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 16, 9:00 PM CDT, 3 hours 34 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-170409- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 900 PM CDT FRI AUG 16 2002 SFC LOW IN SD CONTS TO DEEPEN IN RESPONSE TO THE VY STG VORT MAX AND THE WAA OVR ERN SD...SRN MN...NWRN IA. STGST 88D ACTIVITY IS ALNG AN E-W TROF FROM THE SD LO CNTR THRU THE TWIN CITIES. ANY ACTIVITY THAT HAS VENTURED NEWD FROM THIS SYS HAS WEAKENED AS IT REACHED PINE AND BURNETT COUNTIES ALONG THE MN/WI BDR. DIGGING DAKS TROF IS BACKING THE UPR FLOW, SO WE EXPECT SOME OF THIS SRN MN ACTIVITY TO BE VECTORED INTO SRN PTN OF OUR WI CWA. SOME PSPBLE BOUNDARIES ARE APPEARING ON 88D IMAGERY FM STC TO NR FARGO. NOT SURE WHETHER THAT WL BE SURPRISE DVLPMT, BUT IT IS ON THE ERN EDGE OF THE MDT RISK AREA ON THE NEW SWODY1. BEST BET, HWVR IS WITH THE MAIN DAKS VORT MAX WHEN THAT ROLLS THRU AFT MIDN. NO NEED TO CHG ZONES ATTM, ALTHO WE COULD REMOVE INL ZONES FM SVR THREAT. WL LEAVE IT AS IS FOR NOW SINCE THEY ARE STILL IN THE SLGT RISK AREA. CS
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:39 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 36 min |
| Aug 17, 12:04 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 56 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.